Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2003, 7:14 PM CDT for Potter County, Randall County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 7:14 PM CDT (00:14 UTC)
- Expired
- May 23, 2003, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 28 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 240014 SVRAMA TXC375-381-240115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 714 PM CDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS RANDALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 815 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BUSHLAND...OR ABOUT 15 MILES WEST OF AMARILLO...MOVING EAST AT 25 MPH. OTHER SEVERE STORMS WERE SOUTHWEST OF AMARILLO AND SOUTH OF CANYON. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... CANYON...AMARILLO...VALLEY DE ORO...UMBARGER...PALO DURO CANYON... LAKE TANGLEWOOD...BUSHLAND AND BUFFALO LAKE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS LAT...LON 3475 10217 3476 10164 3559 10165 3555 10215 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 23, 3:52 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT FRI MAY 23 2003 PLAYING CATCH UP WITH SVR TSTM WATCH ISSUED. CNVTN DVLPD OVR THE HIER TRRN OF NM/CO AND MOVG S TO SEWD WITH NWLY FLOW ALF. UPR RDG OVR THE INTRMTNRGN WL RMN IN PLACE THRU THE WKND AS SHRTWV ENERGY CONTS TO EJECT SEWD OUT OF THE RCKYS INTO THE PNHDLS. OUTFLOW BNDRYS ALG WITH A FNTL BNDRY FCSTD TO MOV INTO THE FA SAT WL RESULT IN BETTER CHC/S FOR CNVTN SAT AND SAT NGT. RETAINED LIKELY POPS AS MOIST UPSLP SFC FLOW BY SAT AFTN INTO SAT NGT...NWLY FLOW ALF...AND SFC BNDRY/S WL PROVIDE LIFT FOR CNVTV DVLPMT. LOOKS AS THOUGH THE PNHDLS WL BE IN FOR A WET AND UNSEASONABLY COOL MEMORIAL DAY WKND. SFC HIGH BEGINS TO SHIFT EWD BY TUE AND WED AS SFC FLOW VEERS AROUND TO THE S AND SW. THIS WL RESULT IN WARMER CONDITIONS AND NOT QUITE AS WET. STILL...NWLY FLOW ALF AND SHRTWV ENERGY TUE THRU WED NGT WL KEEP SLGT CHC POPS WARRANTED. THU LOOKS DRIER AND EVEN WARMER AS UPR HIGH SHIFTS EWD OVR THE SWRN STATES AND RCKYSAND UPR FLOW BCMS MORE NLY. SLGT CHC POPS BY THE END OF THE WK AS ANOTHER FNTL BNDRY SLIDES SWD INTO THE PNHDLS AND UPR RDG SETTLES IN OVR THE SRN PLNS STATES. DIRTY UPR RDG WITH SHRTWV ENERGY RIDING E AND SE UNDER THE RDG WL ALLOW FOR CNVTN TO DVLP OFF THE HIER TRRN OF NM/CO AND SLIDE E/SEWD INTO THE PNHDLS. FCSTID = 11 AMARILLO 60 82 56 74 / 40 60 60 30 BEAVER 61 76 55 72 / 40 70 60 30 BOISE CITY 61 75 54 72 / 40 60 60 30 BORGER 64 80 57 74 / 40 60 60 30 BOYS RANCH 60 83 56 74 / 40 60 60 30 CANYON 60 83 58 75 / 40 60 60 30 CLARENDON 63 85 59 75 / 40 60 60 30 DALHART 60 81 54 72 / 40 60 60 30 GUYMON 62 75 55 72 / 40 70 60 30 HEREFORD 61 84 57 75 / 40 60 60 30 LIPSCOMB 64 76 54 73 / 40 60 60 30 PAMPA 63 79 57 74 / 40 60 60 30 SHAMROCK 64 81 60 75 / 40 60 60 30 WELLINGTON 64 84 60 75 / 40 60 60 30 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, May 23, 3:04 PM CDT, 4 hours 10 minutes before
OKZ001>003-TXZ001>020-241100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EXTREME WESTERN OKLAHOMA AND TEXAS PANHANDLES INTO THIS EVENING. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS FOR SATURDAY AFTERNOON AND EVENING AS DISTURBANCES MOVE ACROSS THE AREA AHEAD OF A COLD FRONT. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HENNIG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:21 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 54 min |
| May 24, 5:50 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 55 min |
| May 24, 6:11 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 64 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.